Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 326, NWS Norman, OK

July 10, 2002Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 10, 2002, 9:02 PM CDT for Alfalfa County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 9:02 PM CDT (02:02 UTC)
Expired
Jul 10, 2002, 9:30 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 28 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:05 PM CDTThunderstorm WindBurlington, OKA 15 inch diameter tree limb was downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS54 KOUN 110202
SVROKC
OKC003-110230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
901 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 930 PM CDT

* AT 901 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4     
  MILES WEST OF BURLINGTON...MOVING SOUTH SOUTHWEST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BURLINGTON...CHEROKEE...INGERSOLL
  AND LAMBERT

WIND GUSTS TO 65 MPH AND NICKEL SIZE HAIL CAN BE EXPECTED IN THE 
WARNED AREA.

LAT...LON 3688 9836 3697 9854 3667 9853 3667 9835
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:40 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 10, 3:40 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT WED JUL 10 2002

MAIN CONVECTION THIS AFTERNOON HAS DEVELOP ALONG OUTFLOW BOUNDARY
ACROSS EASTERN SECTIONS OF KANSAS AND TO A LESSER DEGREE ALONG
PREFRONTAL TROUGH ACROSS SOUTHERN KANSAS.  EXPECT THAT STORMS
ONGOING ACROSS FA WILL QUICKLY DISSIPATE THIS EVENING AND THAT BEST
CHANCE OF STORMS DURING THE OVERNIGHT WILL BE ACROSS NORTH CENTRAL
OKLAHOMA AS STORMS FROM EASTERN KANSAS APPROACH THE AREA.

OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION ALONG WITH COLD FRONT
SHOULD PRODUCE SCATTERED TSRA ON THURSDAY WITH BEST COVERAGE DURING
THE AFTERNOON ACROSS CENTRAL PARTS OF FA AND POINTS SOUTH DURING THE
OVERNIGHT HOURS.  WILL GO WARMER THAN GUIDANCE FOR POPS ON THURSDAY
AS TEMPS AHEAD OF FRONT SHOULD BE SIMILAR TO TEMPS ACROSS SOUTHERN
KANSAS THIS AFTERNOON.

WILL ALSO GO WARMER OR ABOVE FWC NUMBERS FOR FRIDAY AS MAV NUMBERS
APPEAR MUCH TO LOW.  MAIN RESULT FROM FRONT WILL BE TO USHER IN
DRIER AIRMASS WHICH WILL ALLOW FOR COOLER NIGHTS BUT NEARLY AVERAGE
DAYTIME HIGHS.

MEDIUM RANGE MODELS (ECMWF AND MRF) CONTINUE TO SHOW SHORT WAVE
CURRENTLY OVER NORTHERN PLAINS DROPPING SOUTH AND SOUTHEAST INTO
MISSOURI VALLEY AND THEN EVOLVING INTO SHEAR AXIS EXTENDING FROM
EAST TEXAS INTO ILL/IN BY START OF EXTENDING PERIOD.  BY EARLY NEXT
WEEK BOTH MODELS DEVELOP CLOSED LOW ANYWHERE FROM SE KANSAS TO NORTH
TEXAS WITH RIDGING TO THE WEST AND EAST.  WOULD IMAGE THAT MOST IF
NOT ALL WEATHER ASSOCIATED WITH THIS WILL BE EAST OF LOW/SHEAR
AXIS...SIMILAR TO WHAT HAPPENED LAST WEEK.  THEREFORE WILL LIKELY GO
WITH SLIGHT/CHANCE POPS EASTERN THIRD/HALF AND MAYBE KEEP WESTERN
PARTS DRY AND WARMER.  OVERALL THIS WILL RESULT IN MINOR CHANGES TO
CURRENT EXTENDED.  WILL SEND EXTENDED GRIDS SOON.

FCSTID = 6
OKC  71 94 68 89 /  20 40 20 10
HBR  72 97 68 90 /  20 40 20 20
SPS  75 97 70 92 /  10 30 30 20
GAG  68 91 65 89 /  30 30 20 10
PNC  74 91 67 87 /  40 30 20 10
DUA  74 95 70 91 /  10 30 30 20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 10, 8:30 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT WED JUL 10 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MANCHESTER                OK   WIND DAMAGE
07/10/02   GRANT                          2 TO 3 INCH TREE
                                          LIMB DOWNED. PUBLIC
                                          REPORT.

0815 PM    8 NE AMORITA              OK   60 MPH WIND GUST
07/10/02   ALFALFA                        ESTIMATED BY PUBLIC.

KT
Local storm report, Jul 10, 8:51 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT WED JUL 10 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    4 NW CAPRON               OK   60 MPH WIND GUST
07/10/02   WOODS                          ESTIMATED BY PUBLIC.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:08 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant52 min
Jul 10, 8:38 PM CDTSevere Thunderstorm WarningOUNWoods52 min
Jul 10, 9:19 PM CDTSevere Thunderstorm WarningOUNGrant56 min
Jul 10, 9:31 PM CDTSevere Thunderstorm WarningOUNWoods44 min
Jul 10, 10:21 PM CDTSevere Thunderstorm WarningOUNMajor, Woods39 min
Jul 11, 3:10 PM CDTSevere Thunderstorm WarningOUNGreer50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.